Wyoming, 2010Heavy Snow in Wyoming, May 10 to 12, 2010
May 10 to 12, 2010 · NWS RIW · 9 events in 9 counties and zones
A strong, moisture rich Pacific storm system moved south of Wyoming, creating favorable conditions for heavy upslope snowfall in areas east of the Continental Divide. Up to 39 inches of snow fell in the southern Wind River Mountains, and a foot of snow fell in adjacent areas of the Wind River Basin.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, moisture rich Pacific storm system moved south of Wyoming, creating favorable conditions for heavy upslope snowfall in areas east of the Continental Divide. Up to 39 inches of snow fell in the southern Wind River Mountains, and a foot of snow fell in adjacent areas of the Wind River Basin. Significant snow also fell in the southern Absaroka Range and southern Bighorn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 2:42 AM MST, 18 minutes earlier.
Area forecast discussion, May 10, 2:42 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
342 AM MDT MON MAY 10 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SHOWER ACTIVITY CONTINUES TO IMPACT MUCH OF CENTRAL WYOMING THIS
MORNING. PERIODS OF SHOWER ACTIVITY ARE EXPECTED TO REMAIN OVER
MUCH OF CENTRAL...WESTERN AND SOUTHERN WYOMING FOR THE NEXT COUPLE
OF DAYS DUE TO A SERIES OF SYSTEMS IMPACTING THE STATE.
THE FIRST OF THESE SYSTEMS...A WAVE OF LOW PRESSURE ALREADY
IMPACTING THE CWA WILL MOVE OUT OF THE AREA LATE THIS EVENING. A
VERY BRIEF TRANSITORY RIDGE WILL DEVELOP OVER THE AREA DURING THE
OVERNIGHT HOURS...ALLOWING SOME AREAS TO SEE DECREASED PRECIPITATION
THROUGH THE EARLY MORNING HOURS OF TUESDAY.
THE NEXT SYSTEM IS A STRONG AREA OF LOW PRESSURE WHICH WILL MOVE
OFF THE CALIFORNIA COAST EARLY TUESDAY MORNING AND QUICKLY MOVE
TOWARDS THE STATE. THIS SECOND SYSTEM IS EXPECTED TO HAVE MUCH
MORE IMPACT OVER THE STATE...ESPECIALLY AS IT INCREASES SHOWER
ACTIVITY OVER UPSLOPE FAVORED AREAS TUESDAY MORNING. THIS
SYSTEM...WHICH WILL DRAMATICALLY COOL H7 TEMPERATURES ACROSS THE
AREA WILL KEEP SHOWER ACTIVITY ACROSS THE AREA THROUGH WEDNESDAY
AFTERNOON. AS THE SYSTEM MOVES EASTWARD...IT IS EXPECTED TO MOVE
ALONG THE SOUTHERN THIRD OF THE CWA WITH POTENTIALLY SIGNIFICANT
SNOWFALL ACCUMULATIONS EXPECTED OVER THE CENTRAL MOUNTAINS AND
VALLEYS. WINTER STORM WATCHES HAVE BEEN ISSUED TO ACCOUNT FOR
THIS POTENTIALLY SIGNIFICANT SNOWFALL. THE UPSLOPE FAVORED AREAS
WILL SEE SNOWFALL BEGIN TUESDAY MORNING...WITH THE CENTRAL BASINS
AND CASPER MOUNTAINS EXPERIENCING INCREASED SNOWFALL TUESDAY
AFTERNOON. SEE ISSUED WINTER WEATHER HIGHLIGHTS FOR FURTHER
DETAILS PERTAINING TO POTENTIAL SNOWFALL AMOUNTS AND TIMING
RELATING TO THIS SYSTEM.
IN GENERAL...BOTH SYSTEM WILL LEAVE COOLER TEMPERATURES ACROSS THE
CWA THROUGH WEDNESDAY. GUSTY NORTHEAST WIND MAY ACCOMPANY THE
SECOND SYSTEM WHICH MAY CREATE BLOWING AND DRIFTING SNOW AND
REDUCED VISIBILITIES.
.LONG TERM...THURSDAY THROUGH MONDAY
COOL...UNSTABLE AIRMASS REMAINS OVER THE AREA THURSDAY WITH ISOLATED
TO SCATTERED RAIN AND SNOW SHOWERS. WARMING DRYING TREND FOLLOWS
FRIDAY AND OVER THE WEEKEND WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL SUNDAY AND MONDAY.
MEDIUM-RANGE MODELS CONTINUE TO SHOW OVERALL TREND TOWARD SLOWER
PROGRESSION OF UPPER TROUGH OUT OF THE ROCKIES THURSDAY AND FRIDAY
WITH BOTH GFS AND ECMWF SHOWING WEAK SHORTWAVES IN NORTHERLY FLOW
OVER WYOMING THURSDAY BEHIND MAIN UPPER LOW...WITH COOL N-E UPSLOPE
FLOW LINGERING IN THE LOWER LEVELS. FORECAST MAINTAINS SCATTERED
RAIN AND SNOW SHOWERS OVER MOUNTAINS AND UPSLOPE FAVORED AREAS WITH
TEMPERATURES ON THE COOL SIDE OF GUIDANCE. REMNANTS OF UPPER TROUGH
CONTINUE TO SLOWLY FILL THROUGH FRIDAY WITH AIRMASS DRYING OUT AND
WARMING. GFS AND TO A GREATER EXTENT...ECMWF...SHOW SPLIT FLOW
DEVELOPING ALONG THE WEST COAST OVER THE WEEKEND WITH LESS
AMPLIFICATION OF RIDGE OVER THE ROCKIES RESULTING IN LOWER HEIGHTS
AND NOT QUITE THE WARMING TREND SEEN IN PREVIOUS RUNS. FORECAST
CONTINUES TO PREFER LESS PROGRESSIVE ECMWF OVER THE EASTERN PACIFIC
AND LESS RIDGING OVER ROCKIES OVER THE WEEKEND INTO EARLY NEXT WEEK.
HOWEVER...A SIGNIFICANT WARMING TREND IS STILL IN STORE OVER THE
WEEKEND RELATIVE TO THE NEXT FEW DAYS. MODELS AGREE ON CONTINUED
AMPLIFICATION OF RIDGE OVER ROCKIES AND GREAT PLAINS EARLY NEXT WEEK
AS TROUGH SHARPENS OVER EASTERN PACIFIC. WARMING TREND CONTINUES
INTO EARLY NEXT WEEK WITH MOSTLY DRY CONDITIONS AS HEIGHTS CONTINUE
TO BUILD OVER THE ROCKIES.
&&
.AVIATION...
THE FIRST OF TWO STORM SYSTEMS WILL AFFECT THE AREA TODAY...BEFORE
THE NEXT ONE BEGINS TO AFFECT THE WEST LATE TONIGHT. WIDESPREAD MVFR
CEILINGS WITH AREAS OF IFR CEILINGS/VISIBILITIES IN PRECIP ARE
LIKELY...ESPECIALLY OVER JOHNSON...FREMONT AND NATRONA COUNTIES
TODAY...BUT ALL AREAS HAVE A DECENT CHANCE FOR PERIODS OF MVFR
CONDITIONS WITH LCL IFR CONDITIONS IN PRECIP. MOUNTAINS WILL BE
OBSCURED. HAVE HIT KCPR...KRIW...KLND TAFS THE HARDEST WITH
PRECIP/WORSE CONDITIONS. CONDITIONS ARE EXPECTED TO IMPROVE
SOMEWHAT BY MID TO LATE AFTERNOON...ESPECIALLY EAST OF THE DIVIDE AS
THE FIRST SYSTEM EXITS THE AREA. AT THE SAME TIME AREAS WEST OF THE
DIVIDE WILL BEGIN TO DETERIORATE LATE AFTERNOON INTO THE EVENING AS
THE SECOND STORM SYSTEM APPROACHES. THE RAIN/SNOW ELEVATION WILL
VARY FROM 5000 TO 6500 FT MSL TODAY...EAST OF THE DIVIDE...AND 6500
TO 7500 FT MSL WEST OF THE DIVIDE AND OVER SWEETWATER COUNTY. NORTH
TO NORTHEAST WINDS OF 10-20KTS WILL BE COMMON TODAY...WITH WINDS
WEAKENING OVERNIGHT.
&&
.FIRE WEATHER...
SHOWER ACTIVITY WILL REMAIN OVER PORTIONS OF THE FORECAST AREA FOR
THE NEXT FEW DAYS. TUESDAY WILL SEE A POTENTIALLY STRONG AREA OF
LOW PRESSURE IMPACTING THE STATE...WHICH WILL CREATE INCREASED
AREAS OF SNOWFALL. SNOW LEVELS ARE EXPECTED TO DECREASE THROUGHOUT
TUESDAY WITH PERIODS OF POTENTIALLY HEAVY SNOWFALL ANTICIPATED
ACROSS THE CENTRAL MOUNTAINS. WINTER WEATHER HIGHLIGHTS HAVE BEEN
ISSUED FOR PORTIONS OF CENTRAL WYOMING. PLEASE VISIT THE WINTER
STORM PRODUCT...WSWRIW...FOR DETAILS CONCERNING THIS UPCOMING
SYSTEM. POOR SMOKE DISPERSAL GENERALLY EXPECTED TODAY...THOUGH
INCREASING WIND ON TUESDAY WILL BRING PERIODS OF GOOD TO FAIR
SMOKE DISPERSAL.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON WYZ017-019-020-022.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON WYZ015-016-018.
&&
SHORT TERM...BRANHAM
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 9, 4:00 AM MST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN MAY 9 2010
WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN MAY 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOWFALL COVERAGE IS EXPECTED TO INCREASE TUESDAY AS AN AREA OF LOW
PRESSURE IMPACTS THE STATE. THIS SYSTEM WILL INTRODUCE ENHANCED
UPSLOPE SNOWFALL TO THE CENTRAL MOUNTAINS. SNOWFALL...WHICH WILL
CONTINUE THROUGH WEDNESDAY MAY BE HEAVY AT TIMES WITH POTENTIALLY
SIGNIFICANT ACCUMULATIONS EXPECTED BY WEDNESDAY EVENING. IN ADDITION
TO THE UPSLOPE FAVORED AREAS...SOUTHERN WYOMING INCLUDING SWEETWATER
AND LINCOLN COUNTIES APPEAR FAVORABLE FOR THE HEAVIER SNOWFALL
AMOUNTS. STRONG EASTERLY WIND MAY RESULT IN BLOWING AND DRIFTING SNOW
WITH LATE SEASON WINTER DRIVING CONDITIONS ACROSS SOUTH PASS AND THE
INTERSTATE 80 CORRIDOR TUESDAY AND WEDNESDAY. ROADS AND HIGHWAYS ARE
LIKELY TO BECOME SLUSHY OR SNOW-PACKED ABOVE 6000 FEET WITH MAINLY
WET ROADS EXPECTED BELOW 6000 FEET ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Heavy Snow, Green Mountains & Rattlesnake Range
- When
- May 10, 3:00 AM MST to May 12, 7:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Heavy Snow, Owl Creek & Bridger Mountains
- When
- May 10, 1:00 PM MST to May 11, 7:00 PM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
Heavy Snow, Salt River & Wyoming Ranges
- When
- May 10, 10:00 PM MST to May 11, 10:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy Snow, Wind River Mountains East
- When
- May 11, 1:00 AM MST to May 12, 2:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy Snow, Absaroka Mountains
- When
- May 11, 2:00 AM MST to May 12, 1:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy Snow, Bighorn Mountains Southeast
- When
- May 11, 5:00 AM MST to May 12, 4:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy Snow, Lander Foothills
- When
- May 11, 5:00 AM MST to May 12, 1:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy Snow, Wind River Basin
- When
- May 11, 7:00 AM MST to May 12, 6:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy Snow, Upper Wind River Basin
- When
- May 11, 9:00 AM MST to May 12, 6:00 AM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- Post Office
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10, 20103 deaths · 117 injured · $2.6 million · EF4 · 97 events
- Tornadoes and Hail in Oklahoma, May 10, 20103 injured · $1.1 million · EF2 · 44 events
- Tornadoes and Flood in Kansas, May 10, 2010$605,000 · EF2 · 62 events
- Wildfire and Dust Storm in Texas, May 10, 20101 injured · $265,000 · 56 kt wind · 19 events
- High Wind in Iowa, May 10, 2010$205,000 · 64 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 10, 2010$40,000 · EF0 · 25 events
- High Wind in New Mexico, May 10, 2010$53,000 · 62 kt wind · 19 events
- Frost and Freeze in Kentucky, May 10, 201033 events
- Tornadoes and Damaging Winds in Kansas, May 10, 2010$5,000 · EF1 · 7 events
- Hail and Damaging Wind in Arkansas, May 10, 2010$25,000 · 1 in hail · 4 events
- High Wind in Texas, May 10, 2010$5,000 · 62 kt wind · 23 events
- Frost and Freeze in New York, May 10 to 11, 201023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229247, 229241, 229248, 229243, 229157, 229242, 229246, 229245, 229244.